So I finished chemo around four weeks ago and now have nine months of Herceptin left. I had the first Herceptin last week and felt quite ill for a couple of days but am coming right. Other chemo side effects are gradually reducing but it is still a bit haphazard and each day, I’m not quite sure what to expect. However, I am feeling physically a lot better and have been biking or walking most days. It is good to be feeling a bit more energy and fewer side effects.
A long time
It is daunting to have another nine months of Herceptin to go. At least it’s free this time, but it is feeling like this is all taking a long time. A part of me thinks that life ‘proper’ won’t start again until all the Herceptin is out of the way as it’s going to be hard to focus – then stop and start – and go through cycle after cycle, until September next year.
It is a bit like limbo land as I’m not ill anymore but I’m not better. It’s hard to plan work, holidays and social events; I still don’t feel there is enough energy reserves there to commit to many things. Resting is sometimes harder than it sounds: a friend refers to me as Ms Couch as sitting on the couch is my best resting place.
A Giant To Do List
Now that I am feeling a bit better, I can see lists of tasks that I have put off since June. It’s been a bit overwhelming and I have been feeling quite anxious about the lists. I have done these giant tables of lists…it is a bit ridiculous really as doing one or two tasks a day is enough.
I started taking Exemestine, a hormone therapy this week which I will take for up to five years. I am wondering if that has been making me feel a bit anxious and headachy re the ‘to do lists’ above J.
Exemestine is used to treat hormone-receptor-positive breast cancer as some breast cancers are made to grow faster by the natural hormone called estrogen. Exemestane is also used to help prevent the cancer from returning (for me, I have been told that it reduces local recurrence by about a third). Exemestane decreases the amount of estrogen the body makes and helps to slow or reverse the growth of these breast cancers.
It is like taking the opposite of HRT (instead of adding estrogen, it is taken away). Side effects include headaches, hot flushes, hair loss, joint/bone/ muscle pain, tiredness, unusual sweating, nausea, diarrhoea, dizziness, and trouble sleeping. However, some people do not have any of these side effects. .
I am starting to really process that I have been through cancer and cancer treatments this year. I haven’t really been able to do that fully until now. I am taking advantage of the Cancer Society support services and doing a bit of writing.
Third breast reconstruction surgery
I have been advised that this will be delayed until next year. I am okay with that (as long as it’s not too far away) simply because I am ‘hospitaled out’. I am very happy not to go back into hospitals if I can help it.
I had a post-treatment appointment with the Cancer Society nurse. She gave me a lot of nutrition and other information and we talked through lifestyle changes recommended to prevent recurrence (more about this next time).
So overall things are getting better. I have Herceptin again next week and this time I have the appropriate anti-nausea medication so that is good. I am sure that this cycle will be better as I will have less chemo in my body.
I am looking forward to Christmas and seeing friends and family. The weather is heating up – lots of blue skies – so that is promising.